11 answers

Diet Pills and Thyroid Medicine

Ok, I am probably going to get a lot of flack on this one, but I need answers! :)
I take levothyroxine for Grave's Disease. I want to lose the final 10 pounds that I have been desperately battling for months! I want to take a diet pill to speed up my weight loss. I know that Diet pills are only temperary, but I follow a very strict low-carb/natural unprocessed foods diet and have done well on it. Its works great for keeping my sugar levels right. UNTIL recently. I have been so unmotivated and tired that my eating has lapsed a bit and exercising is limited. I know the right answer: Diet and Exercise...I indent to get back on tract, I just would like a little boost to get me going again. So, my question is: Are there Diet pills/suppliments that are ok to take with my medication? My Doctor told me not to take anything with a stimulent...so I am not sure what to take...Any thoughts? Suggestions?

2 moms found this helpful

What can I do next?

So What Happened?™

Thank you all for your concern and advise. I am NOT going to buy any diet pills. I knew in my mind that it wasnt good for my (especially with my condition)...I guess I just needed someone (or 7 someones) to tell me honestly. Thank you very much! For those of you who asked, I was diagnosed in 2008, its been almost 2 years. Even my doctor thought I was crazy for wanting to add a "pill" to my day. Also, thanks for the advise on the Viatimins. I am going to add those to my routine, I think that will help a lot.

Featured Answers

Just a note for everyone thinking about pills. I work with the Military, and recently they sent out a huge notice of recall on all forms of Hydroxycut. It is being shown to cause liver damage.

1 mom found this helpful

More Answers

I think you already know the answer, but I hope you will keep reading anyway.

The single most important predictor of long term health is EXERCISE. Not weight. And certainly not that mythical "last 10 pounds." (ACSM's theme this year is "exercise IS medicine."

I implore you to not only abandon the idea of a "diet pill" but to think very carefully about the message you are sending to your daughter when you refuse to have compassion for yourself about this issue. There are so many awful messages out there for women about what we "should" be, making us hate ourselves so much that young women would rather be hit by a truck than gain weight. I'm not exagerrating that stat..."In a poll by Ellegirl magazine of 10,000 readers, 30 percent said they would rather be thin than healthy. Over half the young women between the ages of 18 and 25 would prefer to be run over by a truck than be fat, and two-thirds surveyed would rather be mean or stupid."

So, I encourage you to go back to what you already do "thrive on activity and live life to the fullest," and most of all, show your daughter (and your son) what's really important. If your body actually needs to lose 10 pounds, it WILL if you are simply exercising and eating well. And if the weight doesn't come off, it doesn't need to, and you need to show that you can accept that our bodies change over time, and that you can love yourself and be proud of yourself in any case. I know this sounds melodramatic, but I truly believe this is important for the future of all of us.

6 moms found this helpful

Talk to your pharmacist...if you're talking to a pharm-tech, they'll direct you to the pharmacist...they'll have the info on what is contraindicated with your meds (causing seizures/ death/ heartattck/ organ failure/ etc and what won't. THIS INCLUDES ANYTHING "HERBAL"/"NATURAL"/etc. An herbal or organic stimulant is still a stimulant).

I wouldn't hold my hopes out though...most diet pills are stimulants. Some are laxatives. All will slow your metabolism down like crazy though...so as soon as you go off of them, expect to gain 15-20 for every 10.

(( I'm with you btw...due to budget concerns our diet has gone all to ____...and I injured my back a few months ago so there has been almost NO exercise. Not even the kind I hate -read cleaning-. :P I've actually gained weight in the summer for the first time in 7 years. Muffin-top-age just begins to describe it. Ugh. Well at least it's temporary))

Hugs & good luck!

1 mom found this helpful

Just a note for everyone thinking about pills. I work with the Military, and recently they sent out a huge notice of recall on all forms of Hydroxycut. It is being shown to cause liver damage.

1 mom found this helpful

i also had Graves Disease. you need to listen to your doctor. they need to be able to regulate your hormone levels and if you mess with that by taking stimulants you will regret it. i don't know how long you have been diagnosed, but give it some time. if you are stilll feeling tired and run down after 6 weeks, have them test your thyroid levels again. also, ask them where you are in the range of things. i've felt my best when i am kept in the upper part of the safe range. unfortunately, after my second child e have not been able to get me back to "normal". just keep eating well and get exercise when you can. i believe i will be normal again and you have to keep the faith too. good luck.

1 mom found this helpful

NO one should give you flack, but I would be concerned that maybe there is a nutritional deficancy that is making your body hold on to weight rather than you "dong" something wrong.

You can have your vitamin panel taken and that should show where your levels are at. Maybe a green drink such as Health Force Nutritionals would help or sometimes if you have a build of a toxins that can cause weight gain and a cleanse could be the answer. Don't beat yourself up and don't push on yourself, that increases stress and stress causes weight gain regardless of what you are eating.

Warmly,
N. Marie
www.naomimarie.com

1 mom found this helpful

You got a wonderful advice from Alessandra. The pills are chemical that damage your liver and once you stop them the weight comes back double. Stick to a helathy diet and exersice and learn to love your-self the way you are. Good luck!

1 mom found this helpful

I take the same thing for thyroid and I would be pretty careful about what you take with it like that. Before getting pg with my second now I lost ~30 lbs and the last 10 were the hardest becuase it turns out getting healthy had changed my levels and med needs. You should have a new blood test and see if your meds need to be adjusted before adding in new pills. Just the words tired alone make me think it is an adjustment in meds that might help you more than a diet pill.

1 mom found this helpful

I have had graves disease as well, and have taken anti-thyroid meds. I recommend listening to your doctor. Do not take diet pills and supplements. Graves disease can put a tremendous amount of stress on your heart. It can cause high blood pressure and arrhythmia, among other things. I would suggest your get your illness under control before worrying about the weight. Eat healthy and get a moderate amount of exercise (not too much with the graves) and focus on getting well!

1 mom found this helpful

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.